The Community Drug Strategy for the City of Greater Sudbury has received confirmation that xylazine — a powerful animal tranquilizer — has been found in Sudbury and area.


“A person may be exposed to xylazine when using other substances,” said a news release Wednesday afternoon from Public Health Sudbury & Districts.


“Xylazine is an animal tranquilizer. It is not intended for human use and when consumed in combination with other drugs, increases the risk of overdose.”


The tranquilizer can lower heart rate, blood pressure and breathing. Repeated exposure may lead to severe abscesses or wounds in areas other than injection sites.


“As a non-opioid, naloxone will not work to reverse the effects of xylazine,” the health unit said.


“However, if you suspect an overdose, it is recommended that you administer naloxone as it will combat the effects of any opioid consumed.”


Combining xylazine with opioids, benzos (benzodiazepines), or alcohol can depress vital functions, increasing the risk of overdose and death.


“When the body is unable to handle the effects of substances, an overdose may occur and can be fatal,” the release said.


“A person might pass out or stop breathing. Do not use substances alone to ensure an immediate response in the event of an emergency.”


How to respond to an overdose:


– Call 911 to get medical help and keep monitoring breathing.


– Give naloxone. It will do no harm and will work to temporarily reverse opioid poisoning if opioids are present.


– If not breathing, give rescue breaths.


– Give chest compressions. Push hard, push fast.


– If the person is breathing on their own, place them on their side.


– Stay until help arrives. Overdose symptoms may come back.


For a free naloxone kit, contact The Point at Public Health Sudbury & Districts, Réseau Access Network, Sudbury Action Centre for Youth (SACY), or ask your local hospital or pharmacy. Or click here.

Source link